Alert archive / West Virginia / Wind Chill Advisories in 2017

Wind Chill Advisory 2, NWS Blacksburg, VA

February 9, 2017Greenbrier County, West Virginia

NWS Blacksburg, VA issued this wind chill advisory at Feb 9, 2017, 7:10 PM EST for Greenbrier County, West Virginia. It took effect at Feb 9, 2017, 8:00 PM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 9, 2017, 7:10 PM EST (00:10 UTC)
In effect from
Feb 9, 2017, 8:00 PM EST
Expired
Feb 10, 2017, 8:00 AM EST
In force
12 hr
Issued by
NWS Blacksburg, VA

County Greenbrier County, WV

The radar

The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2017-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2017-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

774 
WWUS41 KRNK 100010
WSWRNK

URGENT - WINTER WEATHER MESSAGE
National Weather Service Blacksburg VA
710 PM EST Thu Feb 9 2017

...Snowfall winding down but wind chill readings are falling...

.Snow showers are ending across the area but gusty winds and
temperatures falling into the single digits and lower teens will 
allow wind chill readings to drop into the zero to ten below zero 
range overnight into early Friday morning.

WVZ508-100815-
/O.EXP.KRNK.WW.Y.0006.000000T0000Z-170210T0000Z/
/O.NEW.KRNK.WC.Y.0002.170210T0100Z-170210T1300Z/
Western Greenbrier-
Including the cities of Quinwood, Duo, and Rainelle
710 PM EST Thu Feb 9 2017

...WIND CHILL ADVISORY IN EFFECT UNTIL 8 AM EST FRIDAY...
...WINTER WEATHER ADVISORY HAS EXPIRED...

The National Weather Service in Blacksburg has issued a Wind
Chill Advisory...which is in effect until 8 AM EST Friday.

* Locations...Western Greenbrier County.

* Hazard types...Wind Chill.

* Timing...Overnight into early Friday morning.

* Impacts...Frostbite can occur to exposed skin over a relatively
  short period of time.

* Winds...Northwest 10 to 20 mph with gusts up to 40 mph.

* Temperatures...8 to 17 above.

* Wind Chill...As low as 11 below due to temperatures 8 to 17
  above...and winds Northwest 10 to 20 mph with gusts up to 40 mph.

* Wind Chill Readings...As low as 11 below.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The public is encouraged to report snowfall amounts to the
National Weather Service via email at rnk.skywarn@noaa.gov...
through Facebook or Twitter...or by calling 1...8 6 6...2 1 5...
4 3 2 4. Pictures are greatly appreciated.

A Wind Chill Advisory is issued when strong winds will combine
with cold temperatures for several hours to create dangerously
cold conditions for exposed skin. Those planning to venture
outdoors should use common sense and dress warmly...making sure
that all exposed skin is covered.

&&

$$
3 follow-up statements
002 
WWUS41 KRNK 100245
WSWRNK

URGENT - WINTER WEATHER MESSAGE
National Weather Service Blacksburg VA
945 PM EST Thu Feb 9 2017

...Low wind chill readings expected through early Friday morning...

.Gusty winds and temperatures falling into the single digits and 
lower teens will allow wind chill readings to drop into the zero 
to ten below zero range overnight into early Friday morning.

WVZ508-101045-
/O.CON.KRNK.WC.Y.0002.000000T0000Z-170210T1300Z/
Western Greenbrier-
Including the cities of Quinwood, Duo, and Rainelle
945 PM EST Thu Feb 9 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM EST FRIDAY...

* Locations...Western Greenbrier County.

* Hazard types...Wind Chill.

* Timing...Overnight into early Friday morning.

* Impacts...Frostbite can occur to exposed skin over a 
  relatively short period of time.

* Winds...Northwest 10 to 20 mph with gusts up to 30 mph.

* Temperatures...9 to 16 above.

* Wind Chill...Around zero to 11 below zero due to temperatures 9
  to 16 above...and winds Northwest 10 to 20 mph with gusts up to
  30 mph.

* Wind Chill Readings...Around zero to as low as 11 below.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory is issued when strong winds will combine
with cold temperatures for several hours to create dangerously
cold conditions for exposed skin. Those planning to venture
outdoors should use common sense and dress warmly...making sure
that all exposed skin is covered.

&&

$$
504 
WWUS41 KRNK 100837
WSWRNK

URGENT - WINTER WEATHER MESSAGE
National Weather Service Blacksburg VA
337 AM EST Fri Feb 10 2017

...Sub zero wind chills until 8am...

.Sustained winds of 5 to 15 mph, combined with temperatures in 
the teens, will produce wind chills from 5 to 10 below zero early
this morning over western Greenbrier County. 

WVZ508-101300-
/O.CON.KRNK.WC.Y.0002.000000T0000Z-170210T1300Z/
Western Greenbrier-
Including the cities of Quinwood, Duo, and Rainelle
337 AM EST Fri Feb 10 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM EST THIS
MORNING...

* Locations...Western Greenbrier County.

* Hazard types...Wind Chill.

* Timing...Through 8am today.

* Impacts...Frostbite can occur to exposed skin over a 
  relatively short period of time.

* Winds...Northwest 5 to 15 mph.

* Temperatures...6 to 13 above.

* Wind Chill...5 to 10 below zero.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory is issued when strong winds will combine
with cold temperatures for several hours to create dangerously
cold conditions for exposed skin. Those planning to venture
outdoors should use common sense and dress warmly...making sure
that all exposed skin is covered.

&&

$$
280 
WWUS41 KRNK 101246
WSWRNK

URGENT - WINTER WEATHER MESSAGE
National Weather Service Blacksburg VA
746 AM EST Fri Feb 10 2017



WVZ508-101400-
/O.EXP.KRNK.WC.Y.0002.000000T0000Z-170210T1300Z/
Western Greenbrier-
Including the cities of Quinwood, Duo, and Rainelle
746 AM EST Fri Feb 10 2017

...WIND CHILL ADVISORY WILL EXPIRE AT 8 AM EST THIS MORNING...

Winds will lighten up this morning while temperatures rise into
the teens. You should still bundle up heading out this morning.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind chill advisory went out at Feb 9, 7:02 PM EST, 8 minutes earlier.

Area forecast discussion, Feb 9, 7:02 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
702 PM EST Thu Feb 9 2017

.SYNOPSIS...
Canadian high pressure passes over the area Friday. Warmer weather
will return for the weekend as the Canadian high moves away to the
east.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 655 PM EST Thursday...

Will allow the Wind Advisory continue for areas along and near
the crest of the Blue Ridge. A secondary jet is still expected
to cross the area this evening, potentially helping to bump a
few locations that have dropped below advisory criteria, back
into those levels over the next few hours.

Will allow the Winter Weather Advisory for snow across western
Greenbrier County to expire. However, most of this same area is
expected to experience wind chill readings dropping into Wind
Chill Advisory thresholds by 800 PM. Will be issuing a Wind
Chill Advisory for this area that will last from 800 PM this
evening through 800 AM Friday.

As of 315 PM EST Thursday...

Nor-easter which is pounding New England with snow will
continue to move away from the area overnight. Strong winds in
its wake will also diminish. Will maintain wind advisories along
the Blue Ridge and Highlands this evening, then expect
conditions to tame during the late night as High Pressure moves
overhead.

Snow showers and flurries across the mountains will also
diminish overnight as low level moisture wanes. Clearing skies
will allow for good radiational cooling with temperatures
dipping into the teens mountains to the 20s across the piedmont.

Looking at the satellite imagery, warm air advection cloudiness
is already moving into the western Ohio Valley. This cloudiness
should arrive toward daybreak with sct-bkn mid/upper level
cloudiness anticipated Friday.

After a cold start Friday morning, southwesterly winds on the
back side of the Surface High and south of the warm front will
begin the warming process with most of the CWA climbing into the
40s for Friday afternoon...and setting the stage for a mild
weekend.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 300 PM EST Thursday...

A large area of high pressure along the Southeast Coast Friday
evening will move eastward into the Atlantic Ocean. Southerly return
flow around the high will provide unseasonably mild weather Saturday
and Sunday.

A weak warm front will reside to our west Friday night and lift
across our area Saturday. Clouds will linger in the western mountains
Friday night, while clear skies will prevail in the East. Low
temperatures will range from around 30 degrees in the northern
mountains to the mid 30s in the Piedmont. High temperatures on
Saturday will vary from the upper 40s in the northwest mountains to
the mid 60s in the Piedmont.

On Saturday night , the warm front will be lifting north into
Southern New England as the cold front pushes east across the Ohio
Valley. Low temperatures Saturday night into Sunday morning will be
quite mild with readings from the mid 40s in the mountains to around
50 degrees in the Piedmont.

A cold front with limited QPF will travel across our area Sunday
into Sunday night. Deepening surface wave well to the north with
northward moisture advection ahead of the front should focus a
period of rain from the Blue Ridge west Sunday, with dry or Slight
chance range PoPs east.  It will be quite mild in the pre-frontal
airmass as 850 mb temperatures climb to +8 to +10C . High
temperatures on Sunday will warm into the near 60s in the mountains
to the lower 70s in the Piedmont. Wind shift to the northwest Sunday
night with cold advection as ridging builds in. Low temperatures
Sunday night will drop into the mid 30s in the west to the mid 40s
to the east.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 300 PM EST Thursday...

High pressure will build east out of the Ohio Valley into our region
Monday bringing a return to more seasonal temperatures. GFS and
ECMWF are at odds in terms of how the mid-level pattern evolves and
whether there is phasing with the southwest CONUS trough phases with
the northern Canada low. Utilized the superblend for extended
period. Another cold front traverses through our region Tuesday
afternoon into Wednesday. Drier weather is expected Thursday into
Friday.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 650 PM EST Thursday...

Bands of scattered snow showers will quickly come to an end this
evening across the mountain region. Ceilings and visibilities
will primarily be VFR in this region as well, however, a few of
the heavier bands may still prompt some brief MVFR cigs and
vsbys for a few more hours. Areas near the crest of the Blue
Ridge and eastward will have VFR conditions through tomorrow.
VFR conditions will also prevail across the mountains through
tomorrow after approximately 07Z/2AM Friday.

Winds will continue to be very gusty. Areas near and along a
KTNB-KBCB-KROA-KHSP line can expect gusts around or little above
40kts through the evening. There will be a general trend for
decreasing winds across the entire area beginning around 06Z/1AM
Friday. This trend will continue into in Friday as winds
continue weakening.

Extended Aviation Discussion...

VFR expected through Saturday, but a weather system may bring
sub-VFR conditions to western areas Sunday. Its associated cold
front moves across the TAFs Sunday night, with a brief period
of rain (possibly mixing with snow at LWB) along with a wind
shift to northwest. Looks like VFR conditions for Monday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until midnight EST tonight for VAZ009>020-
     022>024-032>035.
NC...Wind Advisory until midnight EST tonight for NCZ001>003-018-
     019.
WV...Winter Weather Advisory until 7 PM EST this evening for WVZ508.
     Wind Chill Advisory until 8 AM EST Friday for WVZ508.

&&

SYNOPSIS...KK
NEAR TERM...DS/PM
SHORT TERM...KK
LONG TERM...KK
AVIATION...DS/PM
Hazardous weather outlook, Feb 9, 4:07 PM EST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
407 PM EST Thu Feb 9 2017

NCZ001>003-018-019-VAZ009>020-022>024-032>035-102115-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
407 PM EST Thu Feb 9 2017

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-WVZ042>044-507-102115-
TAZEWELL-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
407 PM EST Thu Feb 9 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-102115-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
407 PM EST Thu Feb 9 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ508-102115-
WESTERN GREENBRIER-
407 PM EST Thu Feb 9 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Wind Chill Advisories in West Virginia, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.